Man un­able to gain weight

The Daily Courier - - LIFE ARTS - KEITH ROACH

DEAR DR. ROACH: I am 66 and have al­ways been in good health. I walk four or five times a week and do mild weight train­ing two or three times a week. I eat a very healthy diet.

I have low testos­terone (339). My symp­toms are in­som­nia, low sex drive, erec­tile dys­func­tion, anx­i­ety and weight loss. I can­not main­tain my weight. My nor­mal weight is 175, and I weigh 154 af­ter eat­ing all day. Also, I have rashes on my face and legs. My doc­tor says my testos­terone is nor­mal and says I should take tra­zodone for sleep­ing, but does not know why I have this rash and says it will go away in time. The doc­tor says I should eat more to gain weight. I eat 4,000-5,000 calo­ries a day, in­clud­ing weight-gain shakes, but can­not gain enough to reach my nor­mal weight. What do you think? Can you help?

AN­SWER: There are many is­sues here, but the one that jumps out at me is your in­abil­ity to gain weight de­spite eat­ing a truly enor­mous num­ber of calo­ries. It’s hard for me to be­lieve, but if I take you at your word, then one of three things is go­ing on. You could be un­able to ab­sorb the nu­tri­ents, due to a prob­lem with the in­tes­tine or pan­creas. You could have a revved-up metabolism, which usu­ally comes from ex­cess thy­roid hor­mones. Fi­nally, you could be los­ing calo­ries some­where else, the most com­mon cause of which is un­con­trolled di­a­betes.

I think the most likely sce­nario is mal­ab­sorp­tion, the most com­mon cause of which is celiac dis­ease. This also can cause low testos­terone lev­els, as well as rash. One rash, der­mati­tis her­peti­formis, is very closely as­so­ci­ated with celiac dis­ease, but usu­ally is found on the el­bows and knees more of­ten than the face.

In­abil­ity to sleep is clas­si­cally as­so­ci­ated with a high thy­roid level, so I think you need an eval­u­a­tion of your thy­roid (via blood test) to see whether you are, in fact, un­able to ab­sorb nu­tri­ents (a stool test is an easy way to find out), and a blood sugar test, which is sim­ple to get as well. I wouldn’t think about treat­ing the testos­terone un­til you find out why you lost weight and are un­able to gain it back.

Email ques­tions to Dr. Roach at ToYourGoodHealth@med. cor­nell.edu.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.